Thunderstorm Wind, Gregg
- When
- May 25, 1:30 PM CST
- Where
- Gregg County, 1.51 mi SE of Kilgore East
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.386, -94.810
A tree was blown down across FM 2276 east of Kilgore.
A shortwave trough progressed east across North Texas during the morning of May 25th, with large scale ascent and a strong southerly low level jet contributing to a complex of showers and thunderstorms that progressed east into portions of Northeast Texas during the afternoon. This complex was able to tap moderate instability that had developed in response to diurnal heating, resulting in…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A shortwave trough progressed east across North Texas during the morning of May 25th, with large scale ascent and a strong southerly low level jet contributing to a complex of showers and thunderstorms that progressed east into portions of Northeast Texas during the afternoon. This complex was able to tap moderate instability that had developed in response to diurnal heating, resulting in isolated severe thunderstorms developing along the lead outflow boundary across East Texas. As a result, damaging winds downed trees across portions of Gregg, Rusk, and Harrison Counties before shifting east into portions of Northwest Louisiana by mid-afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 25, 1:30 PM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 230 PM CDT Tue May 25 2021 .SHORT TERM.../Tonight through Wednesday Night/ Convection to persist along a weak MCS boundary through the remainder of the afternoon, diminishing early this evening before reaching MLU/ELD. Could see gusty winds and locally heavy rainfall with some storms. A weak upper-trough sweeping east within near zonal flow across the Red River Valley of north Texas into Arkansas will support scattered convection overnight mainly north of Interstate 20. On Wednesday morning, convection to become more widespread across southern Arkansas into North Louisiana as upper-trough interacts with lingering boundary that swept across the region today. Temperatures both tonight and Wednesday night to fall to around 70 degrees, with high temperatures on Wednesday in the mid to upper 80s. /05/ .LONG TERM.../Thursday through Tuesday/ As we move ahead into the long-term period, upper ridging to our SW will generally maintain warm and dry conditions during Thursday with highs in the mid and upper 80s to near 90 degrees. However, a late season cold front will arrive by late Thursday night through early Friday with showers and thunderstorms advancing down to I-30 and then expanding areawide through the day on Friday with the front slowing its southward progression and potentially stalling briefly. Looking farther out to Friday night, the front will get some added forcing from a potent shortwave disturbance diving down across the Middle Red River Valley late Friday night through Saturday morning. This shortwave will help to reinforce the front farther south and aid in additional convection through much of Saturday before both features advance farther south toward the coast by Saturday night into Sunday. The threat of severe weather with this shortwave still appears to be generally low for now with less instability overnight, but it will be worth monitoring as we get closer to Friday night and Saturday morning. Expect below normal temperatures to persist from Saturday through Sunday with much improved weather on Sunday behind the cold front. Favorable weather looks to extend into the Memorial Day holiday on Monday as upper level ridging is expected to return and serve as the dominant feature through early next week. The GFS does indicate some subtle signs of possible sea breeze convection during the afternoon hours both Monday and Tuesday with the ridge weakening slightly, but the ECMWF is firm in keeping the upper ridge more dominant across our region and the forecast does generally reflect more of the ECMWF solution with temperatures returning near normal for late May/early June. /19/ && .PREV DISCUSSION... /issued 1231 PM CDT Tue May 25 2021/ AVIATION... With the exception of ELD/MLU, showers and thunderstorms expected across area terminals through 26/00Z. Conditions to improve overnight with showers and isolated thunderstorms again possible across ELD/MLU from 26/12Z-26/18Z. Mainly VFR conditions to prevail across area terminals with the exception of MVFR ceilings possible areawide from 26/06Z-26/17Z. Otherwise, south winds 10 knots this afternoon to become 5 knots or less overnight, increasing to 10 knots again on Wednesday. /05/ && .PRELIMINARY POINT TEMPS/POPS... SHV 70 87 71 89 / 30 30 0 10 MLU 69 87 70 89 / 20 30 0 10 DEQ 68 85 69 87 / 30 40 10 10 TXK 70 86 71 88 / 30 30 10 10 ELD 68 87 68 90 / 40 30 10 10 TYR 70 86 71 88 / 20 20 0 0 GGG 69 85 69 86 / 30 20 0 0 LFK 69 87 69 88 / 20 30 0 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 05/19
Hazardous Weather Outlook National Weather Service Shreveport LA 411 AM CDT Tue May 25 2021 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-260915- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 411 AM CDT Tue May 25 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Widespread showers and thunderstorms are likely today, especially across East Texas and Southeast Oklahoma. A few storms could produce gusty winds, locally heavy rain, and isolated flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Higher chances for showers and thunderstorms continue into Wednesday as a weak upper level low moves across the region. Mostly dry conditions are expected on Thursday, but scattered thunderstorms will be possible daily, starting on Friday and continuing through the Memorial Day Weekend. A few storms could produce gusty winds and locally heavy rain, while isolated flash flooding cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters is not anticipated through tonight.
Special Weather Statement
National Weather Service Shreveport LA
126 PM CDT Tue May 25 2021
TXZ108-110-124-125-136-137-149-150-251930-
Upshur TX-Gregg TX-Cherokee TX-Smith TX-Camp TX-Wood TX-Franklin TX-
Rusk TX-
126 PM CDT Tue May 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SMITH...SOUTHERN FRANKLIN...
NORTHWESTERN RUSK...WOOD...WESTERN UPSHUR...SOUTHWESTERN CAMP...
SOUTHWESTERN GREGG AND NORTHERN CHEROKEE COUNTIES UNTIL 230 PM CDT...
At 126 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Emory to Golden to 6 miles
west of Lindale to near Coffee City to 12 miles southwest of
Frankston. Movement was east at 35 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Tyler, Jacksonville, Kilgore, Whitehouse, Gladewater, Gilmer,
Mineola, Winnsboro, Leesburg, Lindale, Overton, Bullard, Troup,
Quitman, Big Sandy, Hawkins, New London, Arp, Clarksville City and
Scroggins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3296 9531 3302 9531 3303 9503 3262 9490
3236 9485 3210 9489 3185 9504 3188 9543
3193 9542 3196 9545 3208 9542 3215 9548
3218 9546 3223 9549 3230 9545 3236 9545
3246 9556 3269 9559 3275 9564 3296 9566
TIME...MOT...LOC 1826Z 280DEG 30KT 3295 9565 3272 9558 3248 9551 3218
9554 3195 9569
19Special Weather Statement
National Weather Service Shreveport LA
230 PM CDT Tue May 25 2021
TXZ125-126-137-138-149>151-153-252030-
Upshur TX-Gregg TX-Cherokee TX-Panola TX-Harrison TX-Marion TX-
Rusk TX-Shelby TX-
230 PM CDT Tue May 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARION...HARRISON...PANOLA...
RUSK...NORTHWESTERN SHELBY...EASTERN UPSHUR...GREGG AND NORTHEASTERN
CHEROKEE COUNTIES UNTIL 330 PM CDT...
At 230 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gilmer to near East Mountain to near
Kilgore to near Henderson to 7 miles south of Joinerville to near
Ponta. Movement was east at 35 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Longview, Marshall, Henderson, Kilgore, Carthage, White Oak, Gilmer,
Hallsville, Jefferson, Tatum, Tenaha, Timpson, Ore City, Clarksville
City, Beckville, East Mountain, Deberry, Elysian Fields, Pinehill and
Berea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3288 9422 3261 9413 3238 9408 3221 9407
3204 9409 3185 9421 3185 9513 3209 9495
3221 9491 3240 9488 3270 9494 3287 9499
TIME...MOT...LOC 1930Z 274DEG 32KT 3278 9490 3267 9484 3241 9477 3223
9480 3209 9486 3189 9503
19The Shreveport radar (KSHV), 91 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A tree was blown down across FM 2276 east of Kilgore.
Trees were blown down on County Road 424 and County Road 483 west of Henderson.
Trees were blown down on Homer Cooper Road west of Highway 59.
Trees were downed off of State Line Road.
West Frank Avenue in front of St. Luke's Health Memorial Hospital was closed due to flooding. The southbound lane of South First Street near the intersection of Denman Avenue was also completely underwater and closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952548, 952550, 952551, 952556, 952554.